Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Breakouts with hives after taking birth control to regulate periods, respiratory allergies

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 12049 Questions
Question
My 16 yr old granddaughter was prescribed birth control pills to regulate her periods. She has been taking them for about 6 months. She has had breakouts with hives which began shortly after beginning the pills. The rash appears to getting worse with time. She does have allergies which are primarily respiratory. Thanks, XXXXXXX
Posted Fri, 13 Apr 2012 in Skin Rash
 
 
Answered by Dr. Rakhi Tayal 9 hours later
Hello,
Thanks for posting your query.
The intermittent breakouts of hives is most likely due to some skin allergy . It can also be caused by the birth control pills she is taking. If the hives are increasing she can consider stopping the birth control after her periods for a few cycles after consulting her gynecologist.
Hormonal changes in the body can also produce such symptoms.
Meanwhile she can apply calamine lotion and a steroid(cortisone) based antiseptic cream on the area for symptomatic relief.
She can also take Benadryl or Actifed orally for the hives.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Breakouts with hives after taking birth control to regulate periods, respiratory allergies 14 hours later
She would like to be skin tested for allergies. First, would it be helpful and secondly, is it necessary? Thank you.
 
 
Answered by Dr. Rakhi Tayal 59 minutes later
Hello.

Thanks for writing again.

Getting herself tested for skin allergies is a good idea. It will be helpful in preventing the further exposure to the allergen.

If her problem of hives is causing her to compromise on her quality of life then it is best to get her investigated further for an early and proper management.

Other wise she can consider stopping the pills for a few cycles and see if these hives disappear.

Hope my answer is helpful. Further queries are welcome.

Please accept my answer in case you do not have further queries.

Wishing your granddaughter a trouble free speedy recovery.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor